Recently, there has been a major problem with a contaminated steroid medication known as methylprednisolone acetate. Apparently, 3 lots of this preservative-free medication, from the New England Compounding Center in Framingham, Massachusetts, were contaminated with a fungus. This has caused a serious problem known as with fungal meningitis in about 100 patients, after spinal injections for back pain. Some people have died, as a result of this illness.
Signs and symptoms of fungal meningitis commonly include the following:
– Stiff neck
– Nausea and vomiting
– Photophobia (sensitivity to light)
– Altered mental status
So that our patients can be reassured, I thought it worth mentioning that:
1) we don’t ever use the type of steroid medication involved in this outbreak;
2) we don’t use any products of any kind from the New England Compounding Center, and never have;
3) we only use FDA-approved, traditionally-sourced, grade A certified drugs in our operating room and recovery room. We do not obtain any injectable medications from any compounding pharmacies.
As a plastic surgeon, I sometimes inject a type of steroid into thick, ropey scar tissue. But the product we use is called Kenalog. It’s completely different than the medication at the center of the meningitis scare, and has an excellent track record of safety.
Patients that want to see the current list of medical facilities that are involved in the contamination problem can check the CDC website here.